FDA expands patient notification efforts related to fungal meningitis outbreak

10/17/2012


JOHNSON CITY, Tenn. – The U.S. Food and Drug Administration (FDA) issued a recommendation to health care providers this week that additional patient notification should take place related to the fungal meningitis outbreak connected to products from the New England Compounding Center (NECC).

In keeping with FDA recommendations, Mountain States Health Alliance (MSHA) is providing followup and education resources to local patients who have received medications from NECC. The original drug identified as a possible source of fungal meningitis was a steroid designed to be injected directly into the spinal area. No patients at MSHA facilities received this drug, and no cases of fungal meningitis have been reported at any MSHA facilities.

The FDA is now recommending that patients who received any other injectable medication from NECC should be contacted to ensure that they are not experiencing symptoms of infection. MSHA officials have determined that a total of 63 patients in the area did receive one of four other injectable drugs from NECC. These drugs have not been tied to any fungal meningitis cases; FDA officials state that the patient followup is merely a precautionary measure at this time.

Patients who received an injectable drug from NECC after May 21, 2012 will be contacted by their health care providers beginning Oct. 17 to make sure they are not experiencing any symptoms of meningitis. Possible symptoms include: fever, headache, stiff neck, nausea and vomiting, sensitivity to light or altered mental status. Additional symptoms of infection may include swelling, pain, redness or warmth at an injection site; vision changes; chest pain; or drainage from a surgical site. Anyone experiencing these symptoms should contact a health care professional or visit an emergency department or urgent care center.

Important points to note:

  • When the first recall was issued on Oct. 6, MSHA facilities stopped using all NECC products and removed any remaining stock from the shelves. No NECC products of any kind have been used by MSHA since that date.
  • No meningitis cases have been reported in the Northeast Tennessee / Southwest Virginia area in connection to the drug recall.
  • The drugs associated with the FDA’s new recommendation for expanded patient education are: methacholene (an inhaled medication used to diagnose bronchial disorders), vancomycin beads (an antibiotic capsule implanted directly into a surgical site), tobramycin beads (another antibiotic capsule implanted directly into a surgical site), and cardioplegia solution (a drug used during heart surgery to prevent damage to the heart muscle).
  • Officials have determined that since May 21, 2012, nine MSHA patients have received vancomycin beads, two have received tobramycin beads, three have received methacholene, and 49 have received cardioplegia solution. None have reported any signs of fungal infection to date. All will be contacted both by direct phone call and by certified mail.
  • MSHA officials are receiving daily updates from the U.S. Centers for Disease Control and Prevention (CDC) and the Tennessee Department of Health and will continue to keep the public informed of any new developments.
Back to News Listing